Alert archive / Kansas / Red Flag Warnings in 2009
Red Flag Warning 1, NWS Kansas City, MO
NWS Kansas City, MO issued this red flag warning at Jan 31, 2009, 1:56 PM CST for 5 counties in Kansas; 4 counties in Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 31, 2009, 1:56 PM CST (19:56 UTC)
- Expired
- Jan 31, 2009, 5:58 PM CST
- In force
- 4 hr
- Issued by
- NWS Kansas City, MO
Counties Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Clay County, MO, Clinton County, MO, Jackson County, MO, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 45 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.9 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1952 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 267 m²/s²
- 0-3 km storm-relative helicity
- 328 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KEAX 311956 RFWEAX RED FLAG WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 156 PM CST SAT JAN 31 2009 ...ELEVATED FIRE DANGER THIS AFTERNOON... .AN ABNORMALLY WARM AND DRY AIR MASS HAS SPREAD ACROSS EASTERN KANSAS AND WEST CENTRAL MISSOURI THIS AFTERNOON. THESE WARM CONDITIONS...COMBINED WITH GUSTY SOUTHWESTERLY WINDS BETWEEN 20 AND 30 MPH AND RELATIVE HUMIDITIES FALLING INTO THE MID TEENS TO MID 20S...WILL CREATE A HEIGHTENED FIRE DANGER THROUGH THIS AFTERNOON. THE RED FLAG WARNING IS IN EFFECT FOR RELATIVE HUMIDITIES BELOW 25 PERCENT...DRY VEGETATION...AND SUSTAINED WINDS IN EXCESS OF 20 MPH. KSZ057-060-103>105-MOZ021-028-029-037-010000- /O.NEW.KEAX.FW.W.0001.090131T1956Z-090201T0000Z/ MIAMI-LINN KS-LEAVENWORTH-WYANDOTTE-JOHNSON KS-CLINTON-PLATTE- CLAY-JACKSON- 156 PM CST SAT JAN 31 2009 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. STRONG SOUTHWEST WINDS GUSTING TO 35 MPH ACCOMPANIED BY TEMPERATURES IN THE MID TO UPPER 60S AND RELATIVE HUMIDITIES BETWEEN 15 AND 25 PERCENT PLUS DRY OR DORMANT VEGETATION...WILL CREATE FAVORABLE CONDITIONS FOR GRASS FIRES WHICH CAN QUICKLY BURN OUT OF CONTROL. THESE CONDITIONS WILL LAST THROUGH AT LEAST 5 PM. TEMPERATURES WILL COOL INTO THE UPPER 50S BY 6 PM WITH THE WINDS QUICKLY DIMINISHING TO AROUND 20 MPH BETWEEN 5 AND 6 PM. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ MJ
1 follow-up statement
000 WWUS83 KEAX 312358 RFWEAX RED FLAG WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 558 PM CST SAT JAN 31 2009 KSZ057-060-103>105-MOZ021-028-029-037-010100- /O.CAN.KEAX.FW.W.0001.000000T0000Z-090201T0000Z/ MIAMI-LINN KS-LEAVENWORTH-WYANDOTTE-JOHNSON KS-CLINTON-PLATTE- CLAY-JACKSON- 558 PM CST SAT JAN 31 2009 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS CANCELLED THE RED FLAG WARNING. THE STRONG GUSTY SOUTHWEST WINDS WILL CONTINUE TO SUBSIDE THROUGH THE REST OF THE EVENING...AS TEMPERATURES COOL INTO THE 40S AND 50S...THEREBY LESSENING THE THREAT FOR EXPLOSIVE FIRE GROWTH POTENTIAL. THEREFORE THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 6 PM. $$ NRR
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this red flag warning went out at Jan 31, 11:53 AM CST, 2 hours 3 minutes earlier.
Area forecast discussion, Jan 31, 11:53 AM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1153 AM CST SAT JAN 31 2009 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... 1153 AM CST SAT JAN 31 2009 A CLASSIC JANUARY WARMUP WILL BE IN STORE FOR THE LOWER MISSOURI RIVER VALLEY TODAY...AHEAD OF A STRONG S/W TROUGH ZIPPING ACROSS THE NORTHERN PLAINS STATES. THIS UPR TROUGH IS EXPECTED TO INDUCE EXTREME LOWER TROPOSPHERIC WARMING TO THE DEGREE OF +11C TO +13C AT 950MB BY MID-MORNING. AN EFFICIENT LATE JANUARY SUN WILL PROMOTE AMPLE MIXING BY MID-AFTERNOON TO ALLOW SOME LOCATIONS TO CHALLENGE RECORD HIGHS IN THE REGION. HOWEVER...ALL OF THIS WARM WEATHER BRINGS A FEW OTHER FCST CONCERNS REGARDING WINDS AND A HEIGHTENED FIRE WEATHER DANGER. FOR ADDITIONAL FIRE WEATHER DISCUSSION...PLEASE VIEW SEPARATE FIRE WEATHER SECTION BELOW. THIS BEING SAID...UPR TROUGH WILL SEND A PACIFIC COLD FRONT TOWARDS THE AREA LATER THIS EVENING. AHEAD OF THIS FRONT...LOCAL SFC PRESSURE GRADIENT WILL TIGHTEN AS AREA IS SANDWICHED BETWEEN FALLING HEIGHTS TO THE NW AND 1028 MB SFC HIGH OVER THE GOM. IN ADDITION...900MB FLOW IS EXPECTED TO REACH TO UPWARDS OF 50 KNOTS BY MID-DAY...SO WHILE WE WONT BE ABLE TO TAP INTO ALL OF THIS WIND POTENTIAL...SUSTAINED 20MPH WITH GUSTS TO 35 MPH WILL BE LIKELY BY MID-AFTN. TEMPERATURES WILL BEGIN TO ROCKET UPWARDS BY 18Z...GIVEN THE EXTENSIVE WARM LAYER ALOFT AND STRONGER MIXING...HAVE BUMPED UP READINGS A CATEGORY IN MOST LOCATIONS. ONLY CRUX TO THE FCST WILL BE CIRRUS OVERHEAD WHICH MODELS HAVE NOT HANDLED VERY WELL. LEADING EDGE OF CIRRUS HAS THINNED IN THE PAST FEW HOURS...SO WHILE IT MAY HAVE SOME EFFECT IT MAY BE MORE SO OVER THE EASTERN CWA. THE PACIFIC COLD FRONT WILL ENTER INTO THE NW PORTIONS OF THE CWA AFTER 00Z...WHICH IS A LITTLE SLOWER THAN EARLIER THOUGHT. LITTLE OR NO MOISTURE WILL BE AVAILABLE FOR THIS FRONT...THEREFORE DRY CONDITIONS ARE EXPECTED. AS TYPICAL OF PACIFIC FRONTS...COLD AIR ALOFT LAGS WELL BEHIND THE SFC TROUGH. THIS WILL BE THE CASE ON SUNDAY...AS COLDEST AIR ALOFT DOESNT ADVECT INTO THE REGION UNTIL SUN EVE. LOW-LVL THERMAL PROFILES WILL ACTUALLY BE VERY SIMILAR TO THOSE OF FRIDAY...THEREFORE HAVE BUMPED UP READINGS INTO THE 40S AREAWIDE GIVEN DECENT MIXING AND AMPLE SUNSHINE. HEIGHT FALLS IN THE GREAT LAKES WILL KEEP A SHARP NW FLOW PATTERN ENTRENCHED ACROSS THE LOWER MO RIVER VALLEY AS WE BEGIN THE NEW WEEK. THIS WILL LIKELY LEAVE MISSOURI AS THE BATTLEGROUND BETWEEN COLDER AIR ALOFT TO THE NE AND WARMER AIR UNDERNEATH INCREASING MID-LVL RIDGING TO THE WEST. TEMPERATURES FCSTS BOTH MONDAY AND TUESDAY ARE LOWER CONFIDENCE THAN NORMAL...HOWEVER WILL HEDGE WARMER ON MONDAY. WE WILL NEED TO KEEP A CLOSE EYE ON A POTENTIAL CLIPPER SYSTEM FOR TUESDAY. GFS AND NAM HINT AT THE IDEA OF THIS CLIPPER TRAVELING FURTHER SE THAN THE GEM/ECMWF. HOWEVER...THIS DISTURBANCE IS EMANATING FROM A UPR LVL TROUGH WELL OUT IN THE PACIFIC AND MAY BE OVER AMPLIFIED DUE TO THE SPATIAL RESOLUTION OF THE GFS/NAM. FOR NOW WILL KEEP THE FCST DRY GIVEN THE 00Z ECMWF WHICH TENDS TO HAVE A BETTER INITIALIZATION OF THIS PACIFIC TROUGH. DUX && .AVIATION... FOR THE 18Z TAFS...VFR CONDITIONS WILL CONTINUE. PRIMARY SENSIBLE WEATHER CONCERN WILL BE WITH THE STRONG AND GUSTY SOUTHWEST WINDS THIS AFTERNOON. SUSTAINED WINDS FROM 15-20KT WITH GUSTS 25-30KT UNTIL AROUND 23Z WHEN THE BOUNDARY LAYER MIXING SHOULD HAVE STOPPED AND THE INVERSION BEGIN TO SET UP. A COLD FRONT IS STILL ON TRACK TO DROP SOUTHWARD THROUGH THE TAF SITES TONIGHT. HAVE PUSHED BACK THE FROPA TIMES TO BETWEEN 04Z-06Z WITH WINDS VEERING TO THE NORTH. MJ && .FIRE WEATHER... AS MENTIONED IN THE PRIMARY DISCUSSION...RATHER WARM JANUARY CONDITIONS WILL PROMPT A HEIGHTENED FIRE DANGER RISK ACROSS MAINLY WESTERN MISSOURI AND MUCH OF EAST CENTRAL KANSAS. RATHER SIGNIFICANT DRY AIR REMAINS JUST ABOVE THE SFC THIS MORNING...AMPLE MIXING BY MID DAY SHOULD PROMOTE DROPPING DEW POINTS WITH TEMPERATURES IN THE MIDDLE 60S DROPPING RH VALUES INTO THE MID 20S BY 20Z. IN ADDITION...GIVEN THE TIGHTENING PRESSURE GRADIENT 20 FT WINDS WILL ALSO REMAIN RATHER BREEZY BETWEEN 20 AND 30 MPH. HOWEVER...10 HR DEAD FUEL MOISTURE VALUES REMAINED RATHER HIGH YESTERDAY WITH MANY AREAS REPORTING 11-15% OR HIGHER MOISTURE VALUES. WHILE WE MAY BE FLIRTING WITH RED FLAG WARNING CRITERIA IN A FEW SPOTS...GIVEN THE RECENT LIGHT PRECIPITATION EVENT AND VERY BRIEF NATURE OF THE THREAT FELT THAT OUR DORMANT GRASS/BRUSH MAY BE TOO WET TO PROMPT A WARNING. HOWEVER WILL HEIGHTEN THE THREAT IN THE HWO AS WELL AS THE FIRE WEATHER PLANNING FCST. DUX && .CLIMATE... GIVEN THE WARM TEMPERATURES EXPECTED TODAY...THE RECORD HIGH TEMPERATURE FOR KANSAS CITY IS 69 DEGREES WHICH WAS LAST SET IN 1989. THE RECORD HIGH TEMPERATURE IN ST. JOSEPH IS 71 DEGREES ALSO SET INT 1989. HOWEVER...60 DEGREES IS NOT THAT UNUSUAL AT THE END OF JANUARY...IN FACT KANSAS CITY REACHED 63 DEGREES IN JANUARY OF 2006. ALSO...JANUARY 2009 WILL MARK THE SECOND DRIEST JANUARY ON RECORD FOR KANSAS CITY WITH 0.05 INCHES OF PRECIPITATION RECORDED THIS MONTH. THE DRIEST JANUARY ON RECORD WAS RECORDED IN 1986 WHEN 0.02 INCHES OF PRECIPITATION FELL. ST. JOSEPH WILL HAVE EXPERIENCED THE 5TH DRIEST JANUARY ON RECORD WITH ONLY 0.02 INCHES OF PRECIPITATION RECORDED. DUX && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
Hazardous weather outlook, Jan 31, 1:03 PM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 103 PM CST SAT JAN 31 2009 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-011915- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 103 PM CST SAT JAN 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT AN ABNORMALLY WARM AND DRY AIR MASS HAS SPREAD ACROSS EASTERN KANSAS AND WESTERN MISSOURI THIS AFTERNOON. THESE WARM CONDITIONS...COMBINED WITH GUSTY SOUTHWESTERLY WINDS BETWEEN 20 AND 30 MPH AND RELATIVE HUMIDITIES IN THE LOW TO MID 20S...WILL CREATE A HEIGHTENED FIRE DANGER THROUGH THIS AFTERNOON. THE AREAS MOST LIKELY TO EXPERIENCE A HIGHER FIRE DANGER THREAT ARE ALONG AND SOUTHWEST OF A LINE FROM ST. JOSEPH TO BUTLER INCLUDING THE KANSAS CITY METROPOLITAN AREA. HUMIDITY LEVELS ARE EXPECTED TO INCREASE AND WINDS WILL LESSEN TOWARDS SUNSET ENDING THE ENHANCED FIRE DANGER THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MJ
Nearby
Red Flag Warnings in Kansas, 2009Red Flag Warnings in Missouri, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.